Kansas, 2011

Tornadoes and Hail in Kansas, May 24, 2011

May 24, 2011 · NWS ICT · 68 events in 20 counties and zones

A strong upper level disturbance and associated frontal boundary interacted with a moist and unstable air mass to produce a couple rounds of widespread strong to severe thunderstorms across central, south-central and southeast Kansas during the afternoon and evening hours on the 24th. A handful of tornadoes occurred across central Kansas, some of which produced damage and an injury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$476,000
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance and associated frontal boundary interacted with a moist and unstable air mass to produce a couple rounds of widespread strong to severe thunderstorms across central, south-central and southeast Kansas during the afternoon and evening hours on the 24th. A handful of tornadoes occurred across central Kansas, some of which produced damage and an injury. Straight-line thunderstorm winds of 60 to 80 mph also affected many locations, producing areas of damage. Large hail was not as prevalent, although some stones did reach one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 12:25 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 24, 12:25 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT TUE MAY 24 2011

.DISCUSSION...

EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THE MAIN UPPER WAVE
APPROACHING THE OK PANHANDLE/WESTERN KS WITH SOME MID LEVEL COOLING
CU NOW SHOWING UP OVER FAR SW KS. THIS IS LIKELY THE LEADING EDGE OF
THE COOLER MID LEVEL AIR NEEDED TO ERODE CAP. THEREFORE FEEL THAT
INITIATION ALONG THE DRYLINE COULD OCCUR AS EARLY AS 2 PM WEST OF
THE FORECAST AREA.

DUE TO PLENTY OF INSTABILITY AND DEEP LAYER SHEAR...HIGH END SEVERE
WILL BE LIKELY WITH ANY STORM THIS AFTERNOON. WITH LACK OF SYNOPTIC
LOW LEVEL TURNING...FEEL THE BEST LONGER TRACK TORNADO THREAT SHOULD
INITIALLY BE FOR STORMS THAT CAN RIDE ALONG THE OUTFLOW BOUNDARY
WHICH EXTENDS FROM MCPHERSON TO NEAR HUTCHINSON. AFTER 22Z THE LOW
LEVEL WINDS BECOME MORE FAVORABLE FOR LONGER TRACK TORS ACROSS MORE
OF THE FORECAST AREA FOR ANY STORM THAT CAN AVOID BEING CONTAMINATED
BY OTHER STORMS. WITH THIS STRONG OF A WAVE COMING OUT LIKELY
GENERATING NUMEROUS STORMS...FEEL STORM INTERACTION SHOULD BE THE
BIGGEST LIMITING FACTOR FOR LONGER TRACK TORS. HOWEVER HOW THIS
PLAYS OUT WILL CONTINUE TO BE IN QUESTION UNTIL THE STORMS ACTUALLY
INITIATE. -LAWSON

TONIGHT...AN ACTIVE SEVERE WEATHER EVENING IS ANTICIPATED AS A
PROGRESSIVE MID/UPPER TROUGH TRANSLATES EAST OUT OF THE SOUTHERN
ROCKIES AND INTO THE GREAT PLAINS. AN OUTBREAK OF SEVERE WEATHER
IS ANTICIPATED THIS AFTERNOON/EVENING AS LARGE-SCALE FORCING FOR
ASCENT SPREADS OVER THE AREA. THE COMBINATION OF HIGH INSTABILITY
AND SHEAR SUPPORTS THE PREVIOUS FORECAST WITH A WIDESPREAD
OUTBREAK OF SEVERE WEATHER INCLUDING VERY LARGE HAIL AND A FEW
STRONG TORNADOES THROUGH THE EVENING HOURS. DUE TO ANTICIPATED
STORM MOTIONS OF 35-50 KNOTS...THE THREAT FOR WIDESPREAD FLOODING
APPEARS TO BE LIMITED ALTHOUGH LOCALIZED FLASH FLOODING WILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS PORTIONS
OF SOUTHEAST KANSAS.

MODEL DIFFERENCES BETWEEN THE GFS/NAM CONTINUE OVERNIGHT BUT THE
SEVERE WEATHER THREAT IS EXPECTED TO GRADUALLY SHIFT EASTWARD WITH A
LULL POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE
TONIGHT/EARLY WED BEFORE WIDELY SCATTERED SHOWERS/ISOLATED
THUNDERSTORM CHANCES INCREASE ON THE BACKSIDE OF THE MID/UPPER
TROUGH. LARGE-SCALE FORCING FOR SUBSIDENCE WILL OVERSPREAD THE AREA
WED NIGHT BRINGING DIMINISHING CHANCES FOR PRECIPITATION.

THU-FRI...SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE CENTRAL
PLAINS ON THU WITH SEASONABLE TEMPERATURES AND DRY WEATHER
ANTICIPATED. EXPECT RISING TEMPERATURES ON FRI AND WILL MAINTAIN
LOW POPS AS A TROUGH OF LOW PRESSURE MOVES OUT OF THE ROCKIES AND
OVER NORTHERN/CENTRAL PLAINS. A SUBTLE RISE IN TEMPERATURES IS
EXPECTED WITH SEASONABLE VALUES IN THE 70S/AROUND 80.

SATURDAY THROUGH TUESDAY...
BOTH THE GFS AND ECMWF SUPPORT A SIMILAR LARGE-SCALE PATTERN WITH A
MID/UPPER TROUGH OVER THE WEST COAST AND MID/UPPER RIDGING OVER THE
OHIO VALLEY AREA LEADING TO SOUTHWEST MID/UPPER FLOW ACROSS THE
GREAT PLAINS. THIS SHOULD BRING MINIMAL CHANCES FOR WETTING RAINS
WITH MILD TEMPERATURES THROUGH THE PERIOD.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  71  54  72 /  80  60  30   0
HUTCHINSON      59  65  53  71 /  80  70  20   0
NEWTON          60  66  53  69 /  80  60  30   0
ELDORADO        61  70  54  70 /  80  60  30  10
WINFIELD-KWLD   62  73  55  72 /  80  40  30  10
RUSSELL         57  63  51  71 /  70  70  20   0
GREAT BEND      57  63  51  71 /  60  70  20   0
SALINA          59  66  52  71 /  90  70  30  10
MCPHERSON       59  66  53  70 /  90  70  30   0
COFFEYVILLE     65  76  57  69 /  80  50  40  10
CHANUTE         64  73  55  67 /  80  60  50  10
IOLA            63  72  55  66 /  80  60  50  10
PARSONS-KPPF    65  75  56  68 /  80  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 1:15 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT TUE MAY 24 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
215 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THROUGH THE EVENING HOURS ACROSS THE AREA. SEVERE THUNDERSTORMS WITH
TENNIS BALL SIZED HAIL...DAMAGING WINDS OF 60 TO 70 MPH AND
TORNADOES ARE POSSIBLE FOR THE ENTIRE AREA. THE AREA OF GREATEST
CONCERN FOR POSSIBLE LONG TRACK STRONG TO VIOLENT TORNADOES WILL
AFFECT SOUTH CENTRAL KANSAS...MAINLY FOR LOCATIONS SOUTH OF
HIGHWAY 50 THROUGH THE EVENING HOURS, INCLUDING THE CITIES OF
WICHITA, HUTCHINSON, KINGMAN, EL DORADO, WELLINGTON, AND WINFIELD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS MAY LINGER THROUGH THE MORNING HOURS
ACROSS SOUTHEAST KANSAS ON WEDNESDAY BUT THE THREAT FOR WIDESPREAD
SEVERE WEATHER REMAINS LOW.

A FAST MOVING STORM SYSTEM MOVING OUT OF THE ROCKIES ON FRIDAY
MAY BRING INCREASING CHANCES FOR THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS
EVENING ACROSS THE ENTIRE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, May 24, 3:03 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT TUE MAY 24 2011

KSZ091-092-242300-
HARPER-SUMNER-
403 PM CDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 39 MILES SOUTH OF BURLINGTON...OR 61 MILES
SOUTH OF ANTHONY...AND MOVING NORTHEAST AT 40 MPH.

PEOPLE IN HARPER AND SUMNER COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

COOK
Special weather statement, May 24, 3:14 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT TUE MAY 24 2011

KSZ067-082-083-242145-
KINGMAN-RENO-SEDGWICK-
414 PM CDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 411 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CONWAY SPRINGS...OR 20 MILES NORTHWEST OF WELLINGTON...AND
MOVING NORTH AT 50 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK

The radar

The Wichita radar (KICT), 60 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind, 9 hail, 5 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
May 24, 3:27 PM CST to 3:37 PM CST
Where
Kingman County, 0.22 mi WSW of Kingman Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.668, -98.123

Measured at the Kingman Airport.

Thunderstorm Wind, Reno

When
May 24, 3:40 PM CST
Where
Reno County, 1.17 mi E of Abbyville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.972, -98.179

A railroad crossing arm was damaged just south of Highway 50 on Highway 14.

Thunderstorm Wind, Reno

When
May 24, 3:41 PM CST
Where
Reno County, Arlington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.900, -98.180

Tree limbs and power lines were downed in Arlington.

Thunderstorm Wind, Reno

When
May 24, 3:41 PM CST
Where
Reno County, 0.54 mi W of Yoder
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -97.880

Measured by KSN Weather Lab equipment.

Thunderstorm Wind, Reno

When
May 24, 3:45 PM CST to 3:55 PM CST
Where
Reno County, 0.66 mi ESE of (Hut)hutchinson Muni
Measured
60 kt (69 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.066, -97.859

Measured by ASOS equipment at the airport. Emergency management reported a 6-inch diameter tree limb through a roof in west-central Hutchinson. A 12-inch diameter tree was also reported down. Police reported power lines down in the city.

Hail, Barton

When
May 24, 3:50 PM CST to 4:02 PM CST
Where
Barton County, 0.46 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.367, -98.778

Dime to quarter size hail was reported in the city by the public, a trained spotter and amateur radio.

Lightning, Barton

When
May 24, 3:50 PM CST
Where
Barton County, 1.15 mi NE of Great Bend
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.382, -98.755

A small fire at a Great Bend apartment complex was reportedly started by lightning. Property damage amounts are rough estimates.

Thunderstorm Wind, Reno

When
May 24, 4:00 PM CST
Where
Reno County, 2.05 mi WNW of Willowbrook
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
38.115, -98.032

Winds estimated around 70 mph blew off parts of a residential metal roof near the intersection of Dean Road and 56th Avenue.

Thunderstorm Wind, Reno

When
May 24, 4:02 PM CST
Where
Reno County, 0.7 mi ESE of Nickerson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.145, -98.069

Power lines were downed near the intersection of 82nd and Riverton. The number of power lines or poles downed is unknown.

Tornado, Barton

When
May 24, 4:06 PM CST to 4:13 PM CST
Where
Barton County, 7.26 mi SE of Dundee to 3.93 mi ESE of Dundee
Rating
EF1
Path length
3.41 mi
Path width
315 yd
Reported by
NWS Storm Survey
Coordinates
38.261, -98.769

The tornado moved out of Stafford county and into Barton County. Minimal damage was reported by the tornado.

Thunderstorm Wind, Sedgwick

When
May 24, 4:06 PM CST
Where
Sedgwick County, 0.69 mi S of Garden Plain
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.660, -97.680

Straight-line winds downed 6 to 8 inch diameter tree limbs, threw square hay bales 30 feet, and also threw a porta potty 50 yards.

Tornado, Barton

When
May 24, 4:09 PM CST to 4:17 PM CST
Where
Barton County, 1.36 mi N of Ellinwood to 1.68 mi SSE of Cheyenne Bottoms
Rating
EF1
Path length
5.14 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.370, -98.580

The tornado touched down just outside of Ellinwood and moved to the northwest. The tornado caused considerable damage at one farmstead and moderate damage at two others. Most of the damage was limited to outbuildings such as barns and sheds. However, the residences did sustain some minor damage as well. One person was injured (direct).

Hail, Sumner

When
May 24, 4:09 PM CST
Where
Sumner County, Wellington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.270, -97.400

Thunderstorm Wind, Sedgwick

When
May 24, 4:11 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.790, -97.630

Reported by a KWCH storm chaser.

Thunderstorm Wind, Sumner

When
May 24, 4:17 PM CST
Where
Sumner County, Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.270, -97.400

Winds were estimated around 60 mph.

Thunderstorm Wind, Ellsworth

When
May 24, 4:18 PM CST
Where
Ellsworth County, 1.76 mi ESE of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -98.200

Winds were estimated around 70 mph.

Hail, Sedgwick

When
May 24, 4:19 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

Thunderstorm Wind, Barton

When
May 24, 4:22 PM CST
Where
Barton County, 4.32 mi ESE of Dundee
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.290, -98.810

Eighteen to twenty-inch diameter trees were downed.

Thunderstorm Wind, Sumner

When
May 24, 4:24 PM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.040, -97.610

Reported by KWCH storm chaser.

Hail, Sedgwick

When
May 24, 4:25 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Thunderstorm Wind, Sedgwick

When
May 24, 4:25 PM CST
Where
Sedgwick County, 3.8 mi ESE of Eastborough
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.681, -97.185

Power lines were downed near the intersection of Highways 96 and 54.

Thunderstorm Wind, McPherson

When
May 24, 4:30 PM CST to 4:35 PM CST
Where
McPherson County, 7.36 mi ESE of Moundridge
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.170, -97.390

Winds were estimated around 70 mph.

Thunderstorm Wind, Barton

When
May 24, 4:30 PM CST
Where
Barton County, 3.25 mi NE of Great Bend
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.405, -98.730

Two homes and an outbuilding were damaged near Barton County Community College, but the extent of damage is unknown.

Thunderstorm Wind, Reno

When
May 24, 4:34 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

Measured at the Hutchinson Airport.

Thunderstorm Wind, Reno

When
May 24, 4:35 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.150, -98.090

Nickerson was without power for a time.

Thunderstorm Wind, Butler

When
May 24, 4:53 PM CST
Where
Butler County, Elbing
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

Winds were estimated around 60 to 65 mph.

Thunderstorm Wind, McPherson

When
May 24, 5:10 PM CST
Where
McPherson County, 0.83 mi SW of Lindsborg
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.570, -97.679

Eight to ten-inch diameter tree limbs were downed in Lindsborg.

Thunderstorm Wind, Marion

When
May 24, 5:15 PM CST
Where
Marion County, 6.04 mi ESE of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.124, -97.005

Winds were estimated around 60 mph on Timber south of 40th.

Thunderstorm Wind, Butler

When
May 24, 5:16 PM CST
Where
Butler County, 7.25 mi NNW of El Dorado Res
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.970, -96.860

Winds of at least 65 mph were estimated.

Hail, Barton

When
May 24, 5:20 PM CST
Where
Barton County, 3.86 mi NW of Galatia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -99.020

Thunderstorm Wind, Butler

When
May 24, 5:24 PM CST
Where
Butler County, 5.05 mi NE of El Dorado Res
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
37.930, -96.768

A semi trailer was blown over on the Kansas Turnpike between mile markers 82 and 83.

Thunderstorm Wind, Marion

When
May 24, 5:26 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.240, -96.930

Winds were estimated around 60 mph.

Hail, Russell

When
May 24, 5:28 PM CST
Where
Russell County, 5.95 mi NW of Milberger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.010

Thunderstorm Wind, Barton

When
May 24, 5:45 PM CST
Where
Barton County, Pawnee Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Winds were estimated around 70 mph.

Thunderstorm Wind, Barton

When
May 24, 5:55 PM CST to 6:05 PM CST
Where
Barton County, Great Bend Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
38.350, -98.850

Measured at the Great Bend Airport. Law enforcement reported a roof blown off a building in Great Bend.

Thunderstorm Wind, Butler

When
May 24, 6:00 PM CST
Where
Butler County, 2.58 mi ENE of Rose Hill
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.588, -97.089

Winds estimated around 90 mph destroyed a pole barn, and also inflicted some tree damage.

Thunderstorm Wind, Barton

When
May 24, 6:05 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Winds were estimated around 70 mph. Some roof damage was reported in Hoisington.

Tornado, Barton

When
May 24, 6:11 PM CST to 6:12 PM CST
Where
Barton County, 4.72 mi E of Hoisington to 5.07 mi E of Hoisington
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.526, -98.683

The tornado touched down briefly in open country.

Thunderstorm Wind, Barton

When
May 24, 6:11 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.640, -98.770

Winds were estimated around 60 mph.

Hail, Butler

When
May 24, 6:12 PM CST
Where
Butler County, 3.43 mi SW of Augusta
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -97.030

Thunderstorm Wind, Barton

When
May 24, 6:15 PM CST
Where
Barton County, 4.39 mi SW of Odin
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.520, -98.650

Thunderstorm Wind, Barton

When
May 24, 6:20 PM CST
Where
Barton County, 3.85 mi ENE of Cheyenne Bottoms
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -98.590

Winds were estimated around 60 mph.

Tornado, Barton

When
May 24, 6:22 PM CST to 6:25 PM CST
Where
Barton County, 1.3 mi NW of Claflin to 4 mi NNE of Claflin
Rating
EF0
Path length
3.38 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.535, -98.544

A relatively weak tornado moved over open country.

Thunderstorm Wind, Elk

When
May 24, 6:28 PM CST
Where
Elk County, Grenola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -96.450

Winds were estimated at 60 mph.

Thunderstorm Wind, Ellsworth

When
May 24, 6:35 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Winds were estimated around 80 mph.

Thunderstorm Wind, Greenwood

When
May 24, 6:35 PM CST
Where
Greenwood County, 4.84 mi N of Piedmont
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.690, -96.370

The roof of a barn was blown off, and trees of undetermined size were damaged.

Thunderstorm Wind, Russell

When
May 24, 6:43 PM CST
Where
Russell County, 0.87 mi NE of Lucas
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.060, -98.540

Winds were estimated around 65 mph.

Thunderstorm Wind, Chautauqua

When
May 24, 6:44 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.020, -96.180

A 12-inch diameter tree limb was downed.

Thunderstorm Wind, Greenwood

When
May 24, 6:44 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.820, -96.290

Several trees up to 3.5 feet in diameter were uprooted.

Thunderstorm Wind, Greenwood

When
May 24, 6:45 PM CST
Where
Greenwood County, 5.33 mi ENE of Eureka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -96.210

Winds were estimated around 60 mph.

Thunderstorm Wind, Chautauqua

When
May 24, 6:45 PM CST
Where
Chautauqua County, Sedan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.130, -96.180

An 18-inch diameter tree was downed.

Thunderstorm Wind, Greenwood

When
May 24, 6:45 PM CST
Where
Greenwood County, 3.77 mi NW of Hamilton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.021, -96.216

A small barn was destroyed by winds estimated around 70 mph.

Thunderstorm Wind, Ellsworth

When
May 24, 6:47 PM CST
Where
Ellsworth County, 3.51 mi ENE of Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -98.410

Winds were estimated around 60 mph.

Tornado, Ellsworth

When
May 24, 6:50 PM CST to 6:52 PM CST
Where
Ellsworth County, 2.18 mi NNW of Wilson to 2.4 mi N of Wilson
Rating
EF0
Path length
0.45 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.851, -98.478

The tornado touched down briefly in open country.

Thunderstorm Wind, Chautauqua

When
May 24, 6:50 PM CST
Where
Chautauqua County, Chautauqua
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.020, -96.180

Several power lines were downed.

Thunderstorm Wind, Rice

When
May 24, 6:52 PM CST
Where
Rice County, 1.76 mi NW of Lyons
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.370, -98.220

Winds were estimated around 70 to 80 mph. Some tree damage was reported in Lyons. The Lyons News contributed to this report.

Thunderstorm Wind, Greenwood

When
May 24, 6:55 PM CST
Where
Greenwood County, 0.36 mi N of Madison
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.135, -96.131

A large tree fell on a house in Madison, partially damaging one side of the home.

Thunderstorm Wind, Montgomery

When
May 24, 6:57 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Winds were estimated around 70 mph.

Thunderstorm Wind, Lincoln

When
May 24, 7:15 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -98.150

Winds were estimated around 60 mph.

Hail, Kingman

When
May 24, 7:28 PM CST
Where
Kingman County, 4.83 mi N of Murdock
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.936

Reported near the intersection of Highway 17 and NE 30th.

Thunderstorm Wind, Montgomery

When
May 24, 7:30 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Measured at the Coffeyville Airport.

Thunderstorm Wind, Labette

When
May 24, 7:34 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.340, -95.270

Winds were estimated around 80 mph.

Thunderstorm Wind, Saline

When
May 24, 7:51 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
38.820, -97.620

Reports from Fire Department personnel, emergency management and a KAKE TV storm chaser reported areas of thunderstorm wind damage in Salina. Windows were blown out of a business near the intersection of Cloud and South 9th street, power lines were downed on Santa Fe Avenue, and some trees were uprooted across the city.

Thunderstorm Wind, Neosho

When
May 24, 8:05 PM CST
Where
Neosho County, St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -95.170

Winds were estimated around 60 mph.

Thunderstorm Wind, Neosho

When
May 24, 8:05 PM CST
Where
Neosho County, 4.08 mi WSW of St Paul
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.500, -95.240

Winds estimated around 80 mph inflicted extensive damage to a farmstead. A pole-barn and outbuilding were flattened, several cars were damaged, the roof of their home was damaged, and a trailer was flipped over. The Chanute Tribune contributed to this report.

Thunderstorm Wind, Neosho

When
May 24, 8:10 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.570, -95.240

Power lines were downed.

Hail, Wilson

When
May 24, 9:52 PM CST
Where
Wilson County, Fredonia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Thunderstorm Wind, Neosho

When
May 24, 10:16 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Measured at the Chanute Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308694, 308703, 308695, 308696, 308697, 308698, 312654, 312648, 308701, 293938, 308707, 293936, 308708, 308709, 308711, 308712, 308714, 308716, 308718, 308721, 308725, 308723, 312653, 308722, 308724, 308726, 308729, 308727, 308728, 308730, 308731, 308732, 308733, 308734, 308735, 308736, 308737, 293949, 308738, 308739, and more.